Doxorubicin, a common chemotherapeutic agent, causes respiratory muscle weakness in both patients and rodents. Tumor necrosis factor-α (TNF), a proinflammatory cytokine that depresses diaphragm force, is elevated following doxorubicin chemotherapy. TNF-induced diaphragm weakness is mediated through TNF type 1 receptor (TNFR1). These findings lead us to hypothesize that TNF/TNFR1 signaling mediates doxorubicin-induced diaphragm muscle weakness. We tested this hypothesis by treating C57BL/6 mice with a clinical dose of doxorubicin (20 mg/kg) via intravenous injection. Three days later, we measured contractile properties of muscle fiber bundles isolated from the diaphragm. We tested the involvement of TNF/TNFR1 signaling using pharmaceutical and genetic interventions. Etanercept, a soluble TNF receptor, and TNFR1 deficiency protected against the depression in diaphragm-specific force caused by doxorubicin. Doxorubicin stimulated an increase in TNFR1 mRNA and protein (P < 0.05) in the diaphragm, along with colocalization of TNFR1 to the plasma membrane. These results suggest that doxorubicin increases diaphragm sensitivity to TNF by upregulating TNFR1, thereby causing respiratory muscle weakness.
|Journal||American Journal of Physiology - Lung Cellular and Molecular Physiology|
|State||Published - Feb 2011|
- Skeletal muscle
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Physiology (medical)
- Cell Biology